|Our skin is the body's largest organ and as such is affected by many
diseases. A child's skin can tell both parents and doctors lot about the
youngster's overall health. The nails, teeth, hair, lips, the lining inside
the mouth and over the eyes can provide a unique window to what might be
going on inside the body. From vitamin deficiencies to autoimmune diseases,
a number of illnesses can manifest themselves first in the skin.
One such disease, Stevens-Johnson syndrome, is an extreme allergic
reaction, usually to a drug, but also to certain bacterial and viral infections.
The top three drugs associated with Stevens-Johnson syndrome and commonly
used in treating kids are:
Carbamazepine (Tegratol - a medication used to treat seizures
Cotrimoxazole (Septra®, Bactrim® and a host of other generic
trimethoprim-sulfazoxazole preparations)These are sulfa antibiotic used in
curing urinary tract infections and in the treatment/prevention of ear
Sulfadoxine and pyrimethamine - used in the treatment of malaria and
in children with immunodeficiency diseases
Stevens-Johnson syndrome seems to be more common in boys and has a
tendency to occur in early spring and winter.
Typically, the illness begins within the first two weeks of taking
the drug (if that is the cause). Most parents think that their
child as the flu, since the youngster has nonspecific upper respiratory tract
infection symptoms. Fever, sore throat, chills, headache, and achiness may
be present. Abruptly skin lesions appear. They appear as wide spread skin
eruptions consisting of large dark-red spots (caused by microscopic hemorrhage
into the skin - purpura) with overlying blisters which then rupture leaving
necrotic (dead tissue) centers. The typical lesion has the appearance of a
target and does not usually itch the child. Infection may then set it causing
skin scarring and the need for additional medication.
Lesions may continue to erupt in crops for as long as 2-3 weeks. But
it is the presence of lesions on the membranes lining the eyes, mouth , and
other organ systems that make Stevens-Johnson syndrome so dangerous. Involvement
of the lining membranes includes redness, swelling , sloughing, blistering,
ulceration, and tissue death.
Eye involvement can include ulcerations of the cornea, anterior uveitis,
visual impairment and blindness . The eyes will get puffy, swollen, and
gritty. There may be so many lesions inside the mouth that
the child is unable to eat or drink with cracking or small blisters on the
lips and mouth. Esophageal narrowing may occur when there
is extensive involvement of the esophagus. If the urinary tract becomes involved,
the child may complain of pain while urinating and have difficulty in voiding.
Medications Implicated in Causing
Since Stevens-Johnson Syndrome is potentially fatal (death can occur
in up to 15% of untreated cases ), hospitalization of the child is required,
often in the intensive care unit. Treatment includes removing the offending
medication and meticulous care of the skin. Because the skin has extensive
blistering and ulceration, treatment is similar to that of a severe burn.
In addition, treatment consists of maintaining fluids and electrolytes,
caring for of any mouth or eye lesions and providing proper nutritional
support. Steroids may provide benefit to the child, especially when given
during the first week of the illness. Unfortunately, there is no treatment
that will stop Stevens-Johnson Syndrome once it starts. All that can be done
for the child is to treat the many manifestations of the illness.
During the course of the disease, children should be monitored for
signs of secondary infections, dehydration, electrolyte imbalances, and
malnutrition. The disease is generally self-limited and usually resolves
in 4 to 6 weeks.
What lessons can be learned from illnesses like Stevens-Johnson syndrome
? With bad drug reactions being the fourth leading cause of death in the
United States, it is important that all parents think carefully before giving
medications to their children and do so only when absolutely necessary. The
overuse of antibiotics in particular has not only produced a new generation
of bacteria who are resistant to antibiotics, but their inappropriate use
puts the child at risk for developing potentially fatal diseases like
For more information, contact the
Johnson Syndrome Foundation at 9285 Utica St., Westminster, CO.,
80030, (303) 430-9559; (303) 487-9359 (Fax). UPDATED 01-07-09